Lithium poisoning is not common. Perhaps, because lithium is a component that is found in some medications to treat bipolar disorder. Therefore, people with a higher risk of lithium poisoning are those who suffer from this disorder.
Lithium helps stabilize the mood of people who have bipolarity. However, it is necessary that they consume the prescribed drug in the correct way. Otherwise, ignoring the doctor’s recommendations can cause lithium poisoning and prove fatal.
Causes of lithium poisoning
Lithium is a substance that is easily absorbed. Therefore, this increases the risk of poisoning if we exceed the doses indicated by our doctor. However, one of the causes of lithium poisoning is found in its consumption along with other substances.
For example, combining a drug with lithium with ibuprofen or a diuretic can cause our body to remove lithium more slowly. This can lead to totally accidental poisoning.
We can also incur accidental lithium poisoning if we have a fever or gastroenteritis. Due to sweating, vomiting, and diarrhea, we will experience dehydration that can lead to intoxication.
However, there are certain cases in which lithium poisoning is intentional. Bipolar disorder, in fact, is characterized by the fact that people often self-injure and, at times, get out of hand and this ends with their own life.
A person with bipolarity who consumes lithium has a very powerful product in their hands that can help with their disorder or, on the contrary, lead to death. Continue reading: 10 First symptoms of pregnancy
Symptoms of lithium poisoning
It is important that we know that the symptoms of lithium poisoning appear after 2 or 4 hours. Therefore, there is a fairly high margin of time before you perceive the first symptoms of poisoning. These are listed below:
- Nausea and vomiting.
- Confusion and difficulties to talk.
- Very abundant excretion of urine.
- Muscle tension.
- Incoordination and clumsiness.
As soon as we detect these symptoms, it is important to call the emergency department or have someone take us to the nearest hospital. A lithium poisoning can end fatally if not treated as soon as possible. Keep reading http://wolff-tech.com/the-best-colours-to-choose-for-your-bedroom/
Treatment of overdose
To treat lithium overdose, physicians also differentiate between two types of overdoses: acute or chronic, in addition to performing the relevant tests through blood and urine tests. Let’s see what each one of them consists of.
- Acute overdose: More than the recommended amount of lithium is ingested, possibly with an intention of suicide.
- Chronic overdose: The recommended amount of lithium is increased during a certain time or a day is taken at a higher amount.
The way to treat this overdose depending on the type that is will be doctor’s choice. However, the most common way to try to deal with poisoning is to induce vomiting or use a laxative.
Sometimes, a probe is used that goes to the stomach to expel everything it contains and purge it.
Other ways to treat a lithium poisoning is through intravenous fluids or kidney dialysis. Once the body has been freed from the overdose, medications will be given to deal with the symptoms that last. And the person may even be in the serum for a while to replenish the dehydration.
It is necessary to analyze very well the situation of the person who has bipolarity before prescribing a drug with lithium. Well, the risk of poisoning is very high in these cases. For this reason, a monitoring and analysis of the conditions in which the person is to take this type of substance will be essential.
Those more potent substances that can help us with a disorder as delicate as bipolarity, can also lead us to death in an oversight. Therefore, we must be very careful and always follow the doctor’s recommendations.
“Blogsmujer” also recommend you to read this article: http://fitnessfinders.mobi/2018/03/17/6-eye-allergy-drops/